Georgia, 2013Damaging Winds and Lightning Strike in Georgia, July 21 to 23, 2013
July 21 to 23, 2013 · NWS TAE · 3 events in 2 counties and zones
Scattered to numerous showers and thunderstorms occurred during July 21-23 with a few storms becoming severe. In addition, a few people were struck by lightning on a farm in Decatur county, resulting in 1 fatality and 2 injuries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous showers and thunderstorms occurred during July 21-23 with a few storms becoming severe. In addition, a few people were struck by lightning on a farm in Decatur county, resulting in 1 fatality and 2 injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 21, 10:15 AM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 21, 10:15 AM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1115 AM EDT Sun Jul 21 2013
.NEAR TERM [Through Tonight]...
A fairly zonal pattern at upper levels exists over the United States
today, with a broad upper trough covering much of the northern half
of the country and generally light flow over the South. However, a
weak shortwave at upper levels currently sits over the southern
Mississippi River basin, and is projected to move into northwestern
parts of our region by this evening. Ahead of this feature and on
the west side of the Bermuda High, moist southwesterly flow will
continue through this period over our CWA, with PWAT values at or
above 2" projected over much of the region.
Showers and thunderstorms are already beginning to increase in
coverage over parts of our CWA this morning, especially in parts of
Alabama, Georgia, and the Florida Panhandle. According to the latest
CAM guidance, these regions will have the highest chances of
precipitation through the rest of the period, though the Big Bend
could receive some scattered showers and thunderstorms this
afternoon as well. While widespread flooding is not expected in our
region today due to the relatively fast storm motion, some areas of
flash flooding could occur in bands where the storms train over the
same regions. Bumped up highs a couple degrees in the Big Bend
region, where there is currently less cloud cover than over the rest
of the region. Highs there are expected to reach the low 90s, with
highs likely remaining in the 80s elsewhere.
&&
.SHORT TERM [Monday Through Tuesday]...
One item that keeps coming to mind if we are unable to shake this
wet and troughy pattern across the SE US (for the second consecutive
summer nonetheless), is that Tallahassee may soon become known as
the Seattle of the South, only with much more rainfall and higher
temps. Not really much else of value to add, other than that PoPs
will continue above climo and Max temps will continue below, and the
disturbed pattern and strong 1000-700mb Mean Layer Vector Winds will
make the Sea Breeze very difficult to develop.
&&
.LONG TERM [Tuesday Night through Saturday]...
The GFS and ECMWF continue to agree that a broad long wave trough
will be the dominant large scale weather feature over the
Southeast. During this time there will likely be multiple minor
short waves rotating through the base of the trough, enhancing our
rain chances at times as both models forecast plenty of deep layer
moisture and CAPE. While the MOS PoP consensus is above
climatology, we will forecast a fairly diurnal cycle, with the
greatest PoP during the afternoon & evening hours (even though
sometimes MCS's can affect our area overnight in this type of
pattern). Despite the above-climo PoPs, the MOS consensus high
temperatures are in the lower to mid 90s, which is near climo.
It's interesting to note that the 1000-700mb lapse rates are
forecast to be steeper than normal (6-7 C/km) through much of this
period, with the GFS being the most unstable. While the mid
tropospheric winds are not expected to be very strong, the
thermodynamics may be more supportive of pulse severe storms than
what we have seen in recent days.
&&
.AVIATION [Through 12z Monday]...
Expecting scattered +SHRA today with a few TS today. It should be
an early start with SHRA before midday possible mainly at
DHN/ABY/VLD. Expect TSRA all sites by 18z or later as storm
coverage increases. Most storms will be capable of IFR conditions,
though a brief drop into the LIFR range is possible, primarily due
to heavy rain reducing visibilities. Storms should diminish a few
hours after sunset leaving the potential for another night of low
IFR ceilings, particularly at DHN/ABY/VLD.
&&
.MARINE...
Light to moderate west to southwesterly winds and corresponding
seas are expected to continue through much of the period, as the
Synoptic scale pressure pattern remains a bit above normal from the
usual summer doldrums.
&&
.FIRE WEATHER...
Red flag conditions are not expected for the next several days.
&&
.HYDROLOGY...
Due to the recent heavy rainfall across the eastern Florida Big
Bend, area rivers are on the rise, and minor flooding could be
possible along parts of the Aucilla and Econfina rivers during the
next couple of days, although widespread additional heavy rainfall
is not expected at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 91 73 89 73 90 / 60 20 60 40 60
Panama City 85 75 87 76 87 / 60 30 60 40 50
Dothan 87 72 89 72 91 / 70 40 70 40 60
Albany 88 73 89 73 91 / 70 40 60 40 60
Valdosta 91 72 90 73 90 / 70 40 60 40 60
Cross City 89 73 90 73 89 / 50 20 50 30 50
Apalachicola 86 75 87 76 86 / 50 20 50 30 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Godsey/Lahr
SHORT TERM...Gould
LONG TERM...Fournier
AVIATION...Godsey
MARINE...Gould
FIRE WEATHER...Lamers
HYDROLOGY...Lamers
In the hours before
Special weather statement, Jul 21, 1:12 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
212 PM EDT SUN JUL 21 2013
FLZ018-211900-
INLAND JEFFERSON FL-
212 PM EDT SUN JUL 21 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR JEFFERSON COUNTY
IN NORTH FLORIDA...
* UNTIL 300 PM EDT
AT 209 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES SOUTHWEST OF MONTICELLO...OR NEAR LLOYD...MOVING
EAST AT 25 MPH.
THIS STORM WILL BE NEAR...
MONTICELLO BY 230 PM EDT.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3055 8364 3055 8367 3054 8367 3054 8370
3052 8371 3052 8373 3047 8373 3043 8402
3052 8403 3053 8398 3056 8399 3066 8377
3065 8361 3058 8361
TIME...MOT...LOC 1812Z 255DEG 20KT 3049 8397
38-GODSEYThunderstorm Wind, Brooks
- When
- July 21, 1:48 PM EST
- Where
- Brooks County, 3.01 mi S of Dixie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 30.737, -83.668
A large tree was blown down on Grooverville Road.
Lightning, Decatur
- When
- July 22, 9:00 AM EST
- Where
- Decatur County, 2.25 mi SE of Faceville
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 30.730, -84.600
Lightning struck Lady Moon Farms, resuling in 1 fatality and 2 injuries.
Thunderstorm Wind, Decatur
- When
- July 23, 7:12 PM EST
- Where
- Decatur County, Bainbridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 30.900, -84.570
Multiple trees were blown down in Bainbridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, July 21 to 22, 2013$3.5 million · EF2 · 8 events
- Flash Flooding and Heat in Utah, July 21 to 24, 20131 death · $20,000 · 8 events
- Heavy Rain in West Virginia, July 21 to 22, 20131 death · $20,000 · 2 events
- Tornado and Flash Flood in North Dakota, July 21, 2013$480,000 · EF0 · 32 events
- Flash Flooding and Heavy Rain in Arizona, July 21, 2013$775,000 · 9 events
- Flash Flooding and Damaging Wind in California, July 21 to 22, 2013$500,000 · 50 kt wind · 6 events
- Lightning Strike in Florida, July 21, 2013$500,000 · 1 event
- Flash Flood and Hail in Iowa, July 21, 2013$287,000 · 1.75 in hail · 5 events
- Damaging Winds in Florida, July 21 to 23, 2013$82,000 · 55 kt wind · 20 events
- Hail and Damaging Winds in Wisconsin, July 21, 20132 injured · $61,000 · 1 in hail · 8 events
- Flash Flood in North Carolina, July 21, 2013$90,000 · 1 event
- Flash Flooding in Pennsylvania, July 21, 2013$55,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463670, 463669, 463679.